Hail, Todd
- When
- May 27, 4:45 PM MST
- Where
- Todd County, 10 mi SW of St Francis
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.033, -101.050
A weak disturbance moved across western South Dakota coincident with afternoon heating. A mildly unstable atmosphere was established with adequate moisture for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A weak disturbance moved across western South Dakota coincident with afternoon heating. A mildly unstable atmosphere was established with adequate moisture for thunderstorms. Wind shear was sufficient to support isolated supercell thunderstorms; observed storms displayed weak rotation, but hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 1:30 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
230 PM MDT MON MAY 27 2002
S/W MVG THRU FA KICKING OFF TSTMS. AIR MASS UNSTABLE WITH DECENT
SHEAR SO A FEW SVR STORMS ARE POSSIBLE...ESP ACRS SRN FA. STORMS
SHLD DIMINISH THIS EVENING AS S/W MVS E.
ON TUES...ANOTHER S/W WL PASS ACRS FA. AGAIN BEST INSTABILITY AND
CAPE OVR SRN PORTION FA. WL CONT WITH CHC TSTMS IN AFT/EVENING.
LKS DRY FOR WED/THU...WITH TEMPS WELL INTO 80S ON THURSDAY.
IN THE EXTENDED...LKS WARM AND DRY ON FRI WITH CHC TSTMS FOR SAT
THRU MON. MRF MUCH COOLER THAN AVN...WL GO WITH WARMER SOLUTION AS
THIS IS MORE REASONABLE THIS TIME OF YEAR IN NRN PORTION OF UPPER
RIDGE.
.UNR...SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT (900 PM CDT) FOR
ALL OF WESTERN SOUTH DAKOTA EXCEPT HARDING AND PERKINS
COUNTIES.SDZ012>014-024>032-041-272330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 501 PM MDT MON MAY 27 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE AREA... AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH. THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD... TRIPP AND JACKSON.
SDZ042>044-046-047-049-280045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 540 PM MDT MON MAY 27 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 347 REPLACES NUMBER 345... A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT... 1100 PM MDT...FOR TODD...MELLETTE...BENNETT AND TRIPP COUNTIES IN SOUTH DAKOTA. SEVERE THUNDERSTORM WATCH NUMBER 345 HAS BEEN CANCELLED FOR SHANNON AND JACKSON COUNTIES.
The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291555.